We describe the cases of four women who developed a scleroderma-like syndrome during L-tryptophan treatment for insomnia or tinnitus. The illness was characterized by swelling of the extremities, skin rash, myalgia, and elevation of the peripheral blood eosinophil count, followed by rapidly progressive cutaneous and subcutaneous induration. The histopathologic examination of affected skin showed thickening of the fascia, deep dermal fibrosis, and accumulation of mononuclear cells and abundant eosinophils. The expression of the type I procollagen gene was examined by in-situ hybridizations of affected skin with a human sequence-specific complementary DNA (cDNA). Increased hybridization signals were detected in the deep dermis and fascia, indicating enhanced expression of the collagen gene. The temporal association of L-tryptophan use and the development of a scleroderma-like illness in these four patients suggests a causal relation between L-tryptophan or its metabolites and the stimulation of fibroblast collagen gene expression that results in dermal and fascial fibrosis.
ASJC Scopus subject areas
- Internal Medicine